[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
September 22/29, 1999

Should Benzodiazepines in an 87-Year-Old Woman Be Tapered and Discontinued?

Author Affiliations
 

Margaret A.WinkerMD, Deputy EditorIndividualAuthorPhil B.FontanarosaMD, Interim CoeditorIndividualAuthor

JAMA. 1999;282(12):1128. doi:10.1001/jama.282.12.1128

To the Editor: A recent Clinical Crossroads1 presented an 87-year-old woman taking a benzodiazepine for at least 15 years in addition to diphenhydramine hydrochloride as needed. Dr Salzman suggested that the patient continue with this regimen because he believed the patient experienced a continuous therapeutic effect. Salzman acknowledged the detrimental effect of benzodiazepines on short- and long-term memory in the elderly, but dismissed it based on data from his unpublished findings that many patients accept the loss of "sharp memory" for a "day that calms."

First Page Preview View Large
First page PDF preview
First page PDF preview
×